Alert archive / West Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 69, NWS Blacksburg, VA

July 16, 2009Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 16, 2009, 7:33 AM EDT for Mercer County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2009, 7:33 AM EDT (11:33 UTC)
Expired
Jul 16, 2009, 10:21 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:05 AM EDTFLASH FLOODPrinceton, WVSTAFFORD ROAD BETWEEN BEE STREET AND INGLESIDE ROAD CLOSED DUE TO HIGH WATER. VEHICLE STRANDED IN ROAD WITH WATER UP OVER DOORS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 161133
FFWRNK
WVC055-161730-
/O.NEW.KRNK.FF.W.0069.090716T1133Z-090716T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 AM EDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 130 PM EDT.

* AT 732 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WENONAH...
  SPANISHBURG...PRINCETON...MATOAKA...KEGLEY...ELGOOD...CAMP CREEK
  AND ATHENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3741 8132 3742 8131 3742 8129 3745 8130
      3751 8124 3745 8087 3742 8085 3729 8096
      3731 8099 3729 8102 3730 8116 3735 8136

$$

JH
3 follow-up statements
000 
WGUS71 KRNK 161222
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 AM EDT THU JUL 16 2009

WVC055-161730-
/O.CON.KRNK.FF.W.0069.000000T0000Z-090716T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
822 AM EDT THU JUL 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR
MERCER COUNTY...

AT 820 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED HEAVY 
RAIN MOVING OUT OF THE WARNED AREA. HOWEVER...LAW ENFORCEMENT 
REPORTED THAT STAFFORD DRIVE IN PRINCETON WAS CLOSED DUE TO HIGH 
WATER BETWEEN INGLESIDE AND BEE STREETS. HIGH WATER FROM RUNOFF WILL 
CONTINUE FOR THE NEXT HOUR OR SO. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SPANISHBURG...MATOAKA...PRINCETON AND ATHENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3741 8132 3742 8131 3742 8129 3745 8130
      3751 8124 3745 8087 3742 8085 3729 8096
      3731 8099 3729 8102 3730 8116 3735 8136

$$
000 
WGUS71 KRNK 161315
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 AM EDT THU JUL 16 2009

WVC055-161730-
/O.CON.KRNK.FF.W.0069.000000T0000Z-090716T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
915 AM EDT THU JUL 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR  
MERCER COUNTY...

AT 911 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
FLOODING CONTINUES IN PRINCETON ON STAFFORD ROAD BETWEEN BEE STREET 
AND INGLESIDE ROAD...ALTHOUGH THE HIGH WATER WAS BEGINNING TO 
RECEDE. THERE HAVE BEEN NO REPORTS OF FLOODING IN OTHER PARTS OF 
MERCER COUNTY. 

THERE ARE A FEW SCATTERED SHOWERS...BUT FOR THE MOST PART RAIN HAS 
MOVED OUT OF THE AREA. NO HEAVY RAIN IS EXPECTED AGAIN UNTIL 
POSSIBLY LATE THIS AFTERNOON. THE FLASH FLOOD WARNING WILL BE 
CANCELED WHEN THE HIGH WATER RECEDES IN PRINCETON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3738 8112 3738 8107 3736 8107 3735 8109
      3736 8113

$$
000 
WGUS71 KRNK 161421
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1021 AM EDT THU JUL 16 2009

WVC055-161427-
/O.CAN.KRNK.FF.W.0069.000000T0000Z-090716T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
1021 AM EDT THU JUL 16 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MERCER COUNTY...

LOCAL LAW ENFORCEMENT REPORTED THAT THE HIGH WATER CONTINUES TO 
SLOWLY RECEDE ALONG STAFFORD DRIVE...AND THAT THE ROAD IS NOW 
PASSABLE. THERE HAVE BEEN NO OTHER REPORTS OF FLOODING IN MERCER 
COUNTY...SO THE WARNING HAS BEEN CANCELLED. ISOLATED THUNDERSTORMS 
ARE POSSIBLE LATER THIS AFTERNOON...AND ANY STORM WILL HAVE 
POTENTIAL FOR VERY HEAVY DOWNPOURS. 

LAT...LON 3738 8112 3738 8107 3736 8107 3735 8109
      3736 8113

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 7:06 AM EDT, 27 minutes earlier.

Area forecast discussion, Jul 16, 7:06 AM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 AM EDT THU JUL 16 2009

.SYNOPSIS...
A MOIST AIRMASS WILL REMAIN ACROSS THE AREA THROUGH TONIGHT AHEAD
OF A COLD FRONT APPROACHING FROM THE NORTHWEST. THIS FRONT ALONG
WITH AN ASSOCIATED AREA OF LOW PRESSURE WILL SLIDE THROUGH THE
REGION FRIDAY REACHING THE COAST LATER FRIDAY NIGHT. COOLER HIGH
PRESSURE SHOULD WORK INTO THE REGION BEHIND THE FRONT OVER THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
MCS ACROSS KY/TN DROPPING SOUTHEAST THIS MORNING. AT THE SAME TIME
SHORTWAVE PIVOTING ACROSS CENTRAL VIRGINIA. WILL MAINTAIN THE BEST
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHWEST CWA...VCNTY
OF THE NC MTNS...CLOSER TO ONGOING LOWER OH/TN VALLEY MCS. 00Z
SOUNDINGS INDICATED SOME MID LEVEL INSTABILITY WITH CAPES NEAR 500
J/KG. WARM AIR ADVECTION COMBINED WITH MID LEVELS SHORTWAVES
KICKING OFF A FEW SHOWERS. ELECTED TO HOLD ON TO THE CHCY POPS IN
THE SOUTHEAST WITH THE COMBINATION OF ENOUGH MOISTURE AND
INSTABILITY FOR SCATTERED THUNDERSTORMS IN THE AFTERNOON. THE LOCAL
WRF AND NAM ARE STILL HINTING AT SOME CONVECTION ACROSS SOUTHERN
PORTIONS OF CWA THIS AFTERNOON. BY 00Z COVERAGE DECREASES ON MODELS
AND ELECTED TO CUT POPS WITH MODEL TRENDS. BANKING ON THE WLY
DOWNSLOPING WINDS CUTS OFF PRECIP CHANCES. DECIDED TO PLAY HIGH
TEMPERATURES ON THE COOLER SIDE WITH BLEND OF MAV/MET IN THE EAST.
TRIMMED POPS AFTER 06Z AND THEN SPREAD CHANCES NORTHWARD AROUND 12Z
WITH SHORTWAVE. WENT WITH LOW TEMPERATURES FROM LOWER 60S TO AROUND
70. LEANED VALUES TOWARDS ADJMET GUID.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
UPPER TROF TO THE NORTH WILL BEGIN TO AMPLIFY ON FRIDAY AS A MUCH
STRONGER AXIS OF S/W ENERGY SWINGS IN FROM THE WEST BY AFTERNOON.
THIS WILL ALLOW FOR LOWERING HEIGHTS AND COOLING ALOFT WITH
STEEPENING LAPSE RATES ESPCLY EAST OF THE MOUNTAINS GIVEN HEATING
FRIDAY AFTERNOON. COLD FRONT SAGGING IN FROM THE NORTH SHOULD ALSO
AID LOW LEVEL CONVERGENCE WITH POSSIBLE DECENT SURFACE WAVE
DEVELOPING ALONG THE BLUE RIDGE DURING THE AFTERNOON. GIVEN STRONG
RH TRANSPORT...HIGH PWATS AND BACKING ALOFT EXPECT CLUSTERS OF
SHRA/TSRA TO DEVELOP BY AFTERNOON AND CONTINUE INTO THE EVENING
UNTIL THE WAVE PASSES. WITH CAPES ALSO PROGGED IN THE 1-2K RANGE
ACROSS THE SOUTH/EAST BUMPED POPS TO LIKELYS FOR MUCH OF THIS AREA
WITH HIGH CHANCE ELSW. IF WAVE DOES DEVELOP...WIND FIELDS AND
TURNING ALOFT ENOUGH FOR SEVERE THREAT AND WILL INCLUDE IN THE HWO
PER SPC DAY2 OUTLOOK. SHOULD SEE A DRY SLOT SWING IN FROM THE SW
ALOFT AFTER MIDNIGHT FRIDAY NIGHT WITH ONLY SOME LINGERING SHRA IN
THE WAKE OF THE FRONT ESPCLY ACROSS THE NORTHERN/EASTERN ZONES
OTRW TAPERING POPS TO LOW CHANCE OR SLIGHTS LATE. WENT CLOSE TO
A MET/MAV TEMP CONSENSUS FRIDAY WITH MUGGY 78-85 WEST AND 85-90
EAST. STAYED A BIT WARMER FRIDAY NIGHT UNDER CLOUDS AND MIXING.

MOST NEW GUIDANCE OTHER THAN THE CANADIAN A BIT FASTER TO BRING IN
DRIER/COOLER AIR ON SAT AHEAD OF THE UPPER TROF DIGGING IN FROM
THE NW. SINCE THE MID LEVEL FLOW STILL STRONG FROM THE SW AND
ANOTHER RIPPLE POSSIBLE ALONG THE FRONT WILL LEAVE IN SOME LOW
POPS...MAINLY EAST IN THE MORNING BEFORE GOING DRY ALL EXCEPT THE
UPSLOPE NW IN THE AFTERNOON/EVENING. AXIS OF THE 5H TROF ORIENTS
WEST OF THE MOUNTAINS SUNDAY POSSIBLY ALLOWING ANOTHER WAVE
PASSING ALONG THE COAST TO BRING DEEPER RH BACK NW INTO THE
EASTERN ZONES. HOWEVER THIS LOOKS IFFY GIVEN DEGREE OF DRY AIR
OVER THE AREA BY THEN SO ONLY OPTING TO INCLUDE AN ISOLATED SHRA
MENTION FAR EAST LATER SUNDAY FOR NOW OTRW PC. OTRW COOL ADVECTION
QUITE IMPRESSIVE FOR JULY WITH PROGGED 85H TEMPS FALLING TO
NEAR +8C OVER THE WESTERN MOUNTAINS BY SUNDAY MORNING. THIS WILL
ALLOW FOR WIDESPREAD 50S FOR LOWS WEST SAT NIGHT...AND AROUND 60
EAST...WITH HIGHS ONLY IN THE LOW/MID 70S MOUNTAINS SUNDAY AND
LOW/MID 80S AT BEST EAST PENDING CLOUDS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
THE LONG TERM FORECAST LOOKS MOSTLY DRY BUT HAVE LOW CHANCE POPS
ALONG AND EAST OF THE BLUE RIDGE FOR POSSIBLE COASTAL DEVELOPMENT.
A DEEP UPPER LEVEL TROUGH IS FORECASTED TO ENCOMPASS THE EASTERN
HALF OF THE USA TUESDAY AND WEDNESDAY. DEPENDING ON THE MODEL OF
CHOICE...A CUT-OFF UPPER LEVEL LOW IS LIKELY TO FORM WEST OF THE
AREA. THE 12Z GFS HAS THIS CUT-OFF LOW OVER THE GREAT LAKES/OHIO
VALLEY TUESDAY AND WEDNESDAY. THE ECMWF CUTS THIS LOW OFF OVER THE
SOUTHERN OHIO VALLEY/TENN VALLEY. IN EITHER CASE...A SURFACE LOW IS
EXPECTED TO DEVELOP AND MOVE NORTH ALONG THE EAST COAST FROM THE
CAROLINAS. A TRACK ALONG THE COAST WILL BRING AN INCREASE IN CLOUD
COVER TO THE REGION WITH THE BEST CONVECTION ALONG THE OUTER BANKS.
LONG FETCH FROM THE ATLANTIC WILL BRING AN INCREASE IN MOISTURE TO
THE AREA AND WITH SOUTHEAST FLOW...THERE IS A CHANCE RAIN MAY PLAGUE
AREAS ALONG AND EAST OF THE BLUE RIDGE MID WEEK.

WITH THE DEEP UPPER LEVEL TROUGH TO THE WEST...UNSEASONABLY COOL
TEMPERATURES ARE FORECASTED FOR NEXT WEEK. TEMPERATURES WILL BE 5 TO
10 DEGREES BELOW NORMAL. IF RAIN DOES FALL TUESDAY AND
WEDNESDAY...TEMPERATURES COULD EASILY BE 10 TO 15 DEGREES BELOW
NORMAL.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS WITH SCTD MVFR/IFR IN LOW CLOUDS AND CONVECTION
EXPECTED DURING THE PERIOD. CLOUD DEBRIS FROM UPSTREAM MCS OVER
OH/TN VALLEY WILL LIKELY DRIFT OVHD THIS MORNING WITH A PERIOD OF
IFR AT KBLF IN TSRA EARLY THIS MORNING. ADDITIONAL CLOUD COVER
IS LIKELY FROM MID LEVEL INSTABILITY RESULTING IN AC. ONCE THE S/W
PASSES THIS MORNING EXPECTING A PERIOD OF VFR THRU EARLY AFTERNOON
BEFORE MORE WIDELY SCTD SHRA/TSRA DEVELOP THIS AFTERNOON. GIVEN A
STRONG WESTERLY FLOW EXACT COVERAGE AND LOCATIONS OF ADDED
CONVECTION IFFY SO WILL KEEP ONLY A CB MENTION FOR NOW.

A SLOW MOVING COLD FRONT WILL APPROACH THE AREA LATER TONIGHT INTO
FRIDAY BEFORE EXITING THE REGION ON SATURDAY. SCATTERED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS EVENING...WITH
MORE WIDESPREAD COVERAGE FRIDAY INTO FRIDAY NIGHT WHEN MVFR/IFR
CONDITIONS ARE LIKELY. COULD ALSO SEE A PERIOD OF FOG OVERNIGHT
ONCE EARLY SHOWERS FADE AND THE AREA MOVES IN BETWEEN UPPER
SUPPORT OVERNIGHT. THIS MAINLY AT KLWB WHERE BRIEF MVFR/IFR POSSIBLE.

DRIER AIR WILL FOLLOW THE FRONT LATE SATURDAY NIGHT AND SUNDAY
BRINGING A RETURN TO VFR CONDITIONS EXCEPT ACROSS THE NW MOUNTAINS
AND ACROSS THE FAR EASTERN SITES WHERE MVFR CEILINGS MAY LINGER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...KK
SHORT TERM...JH
LONG TERM...RCS
AVIATION...JH/KK/PM
Hazardous weather outlook, Jul 16, 4:01 AM EDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EDT THU JUL 16 2009

NCZ003>006-019-020-VAZ014-016>020-022>024-032>035-043>047-058-059-
170815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
401 AM EDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

BANDS OF STRONG TO SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE FRIDAY INTO FRIDAY EVENING
ALONG A COLD FRONT DROPPING SOUTHEAST INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>013-015-WVZ042>045-170815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER-
401 AM EDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE FRIDAY INTO FRIDAY EVENING
ALONG A COLD FRONT CROSSING THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 6:40 AM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 AM EDT THU JUL 16 2009

WVZ042-161145-
MERCER WV-
640 AM EDT THU JUL 16 2009

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO
AFFECT MERCER COUNTY...

AT 636 AM EDT...A TRAINING BAND OF SHOWERS AND STORMS WITH VERY
HEAVY RAIN WAS LOCATED OVER CENTRAL MERCER COUNTY. THIS BAND OF
HEAVY RAIN WILL LIKELY PERSIST THROUGH 730 AM. RAINFALL RATES OF
MORE THAN ONE INCH PER HOUR MAY LEAD TO LOCALIZED FLOODING
ESPECIALLY BETWEEN PRINCETON AND BLUEFIELD WHERE ANOTHER 1 TO 2
INCHES OF RAIN COULD FALL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3741 8132 3742 8129 3745 8130 3749 8127
      3752 8121 3756 8120 3759 8112 3746 8088
      3731 8092 3729 8096 3731 8099 3729 8102
      3727 8115 3731 8133 3734 8136

EXPERIMENTAL

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:40 AM EDTSpecial Weather StatementRNKMercer65 min

Nearby

Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.